Texas, 2008

Flash Flooding in Texas, August 29, 2008

August 29, 2008 · NWS EWX · 5 events in 1 county or zone

An upper low near the Big Bend along with plenty of warm air advection, formed showers and thunderstorms along the Rio Grande. The storms formed to the south and southeast of Del Rio and then moved Northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper low near the Big Bend along with plenty of warm air advection, formed showers and thunderstorms along the Rio Grande. The storms formed to the south and southeast of Del Rio and then moved Northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 29, 3:16 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 29, 3:16 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CDT FRI AUG 29 2008

.DISCUSSION...
UPPER LOW OVER NRN MEXICO WILL CONTINUE TO FUNNEL MOISTURE AND
CONVECTION UP THE RIO GRANDE AND PECOS RIVER REGIONS OF SOUTHWEST
TX. FLASH FLOODING IS LIKELY THROUGH DAYBREAK OVER PARTS OF VAL
VERDE COUNTY WHERE TRAINING THUNDERSTORMS IS OCCURRING. OTHER
ACTIVITY IS MORE INTERMITTENT AND LIGHTER BUT STILL CAPABLE OF
PRODUCING BRIEF RUNOFF PROBLEMS. WILL HOLD OFF ISSUING A FFA SINCE
THIS INCREASE IS LIKELY ASSOCIATED WITH THE LLJ AND SHOULD
DECREASE TO A LIGHTER RAIN PATTERN LATE THIS MORNING. THERE DOES
REMAIN A SLIGHT POTENTIAL FOR THE EVENT TO REPEAT TONIGHT SO WILL
ADDRESS THE LOCALLIZED THREAT IN THE ZONES AND HWO.

THE WET PATTERN IS EXPECTED TO BREAK DOWN OVER THE NEXT FEW DAYS
SATELLITE WV IMAGERY SHOWS THAT UPPER LEVEL WESTERLIES WILL BRING
DRIER AIR INTO NRN MEXICO TO HELP DISPERSE THE TROPICAL TAP
FEEDING THE UPPER LOW, AND MODELS SHOW A MID LEVEL RIDGE OVER THE
MISSISSIPPI RIVER VALLEY BUILDING OVER TX TO LOWER PRECIPITABLE
WATER VALUES TOWARD A MORE SEASONAL 1.5 INCHES BY SUNDAY. WITH
THAT COMES RISING MAX TEMPERATURES, BUT A RETURN TO TRIPLE DIGIT
HEAT NOT EXPECTED FOR NEXT WEAK JUST YET.

THE NEXT CONSIDERATION FOR THE FORECAST IS WHAT TO DO WITH GUSTAV
WHICH IS TRENDING FOR A MORE WESTWARD TRACK. THE GFS IS ALREADY
PORTRAYING A HOTTER AND DRIER INFLUENCE FOR TUESDAY INTO THURSDAY
AND THIS LOOKS REASONABLE FOR TEMPS IN THE MID TO UPPER 90S. MOST
MODEL DATA SENDS AT LEAST A PORTION OF GUSTAV OR ITS MOISTURE
WESTWARD TOWARD EAST TX LATE IN THE PERIOD WILL AVOID TRIPLE
DIGIT TEMPS IN THE EXTENDED FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  74  94  74  95 /  20  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  92  70  95  70  94 /  20  20  20  10  20
DEL RIO INTL AIRPORT           85  72  88  71  91 /  90  60  50  40  20
SAN ANTONIO INTL AIRPORT       89  74  92  73  93 /  30  30  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Aug 28, 4:21 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT THU AUG 28 2008

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
August 29, 3:20 AM CST to 4:20 AM CST
Where
Val Verde County, 2.31 mi N of Del Rio to 2.55 mi SE of Del Rio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.403, -100.896

Street flooding was reported in Del Rio.

Flash Flood, Val Verde

When
August 29, 7:07 AM CST to 8:07 AM CST
Where
Val Verde County, 3.43 mi E of Juno to 1.72 mi ESE of Juno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.157, -101.063

Highway 163 at Juno was closed due to 3 feet of water over the road.

Flash Flood, Val Verde

When
August 29, 10:30 AM CST to 11:30 AM CST
Where
Val Verde County, 2.53 mi ENE of Del Rio to 2.7 mi NNW of Del Rio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.386, -100.862

There were a number of vehicles stalled along with one person having to be rescued from a vehicle at Railway and Highway 90 East.

Flash Flood, Val Verde

When
August 29, 10:55 AM CST to 11:55 AM CST
Where
Val Verde County, 0.63 mi SSE of (Drt)del Rio Intl Ar to 1.18 mi SSE of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.362, -100.915

Cienegas Road was barricaded due to high water covering the roadway.

Flash Flood, Val Verde

When
August 29, 11:00 AM CST to 12:00 PM CST
Where
Val Verde County, 0.69 mi N of Del Rio to 1.76 mi WSW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.380, -100.900

Numerous residential streets were flooded in the city of Del Rio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126108, 126111, 126112, 126113, 126114.